Michigan, 2026Blizzard and Winter Weather in Michigan, January 14, 2026
January 14, 2026 · NWS MQT · 4 events in 4 counties and zones
P. during the morning hours on Jan 14th, associated with a clipper low that passed north of Lake Superior.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through the U.P. during the morning hours on Jan 14th, associated with a clipper low that passed north of Lake Superior. Strong winds and heavy lake effect snow behind the front brought blizzard conditions to Marquette and Alger Counties. Periods of near blizzard conditions were observed in the Keweenaw Peninsula. Law enforcement reported near zero visibility and the runway at Sawyer Regional Airport was closed. Snowfall amounts of 5 to 10 inches were reported across the northern half of Marquette County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 14, 12:32 AM EST, 2 hours 46 minutes earlier. Its key messages:
- Winter Weather Advisories are in effect tonight through Wednesday for the counties along Lake Superior as a cold front will reinvigorate moderate to heavy lake effect snow and northerly wind gusts upwards of 40-50 mph along the lakeshores.
- In addition to blowing snow creating areas of very low visibility, temperatures falling sharply below freezing tonight will freeze many untreated wet roads, further contributing to hazardous travel conditions tonight into the Wednesday morning commute.
- The weather pattern for the back half of the work week through the weekend will be periodic Clipper low pressure systems followed by lake effect snow, accompanied by gusty winds and below normal temperatures.
Area forecast discussion, Jan 14, 12:32 AM EST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1232 AM EST Wed Jan 14 2026
.KEY MESSAGES...
- Winter Weather Advisories are in effect tonight through
Wednesday for the counties along Lake Superior as a cold front
will reinvigorate moderate to heavy lake effect snow and
northerly wind gusts upwards of 40-50 mph along the
lakeshores.
- In addition to blowing snow creating areas of very low
visibility, temperatures falling sharply below freezing
tonight will freeze many untreated wet roads, further
contributing to hazardous travel conditions tonight into the
Wednesday morning commute.
- The weather pattern for the back half of the work week through
the weekend will be periodic Clipper low pressure systems
followed by lake effect snow, accompanied by gusty winds and
below normal temperatures.
&&
.DISCUSSION...
Issued at 352 PM EST Tue Jan 13 2026
Afternoon GOES-East water vapor imagery shows a clearing trend over
the UP in the wake of the first cold front that brought a mess of
precipitation types to the UP this morning. RAP analysis shows
longwave troughing over Ontario with a number of embedded shortwaves
within, the leading trough moving just off of eastern Lake Superior
being the parent trough of a surface low of around 987mb over
northeastern Ontario. The second of these embedded shortwaves
will move over the UP this evening, helping bring a mix of rain
and snow showers (mercifully, no FZRA expected) to the UP. The
shortwave behind that one is the headliner though as it deepens
and descends across the UP between 00Z and 06Z tonight.
With temperatures above freezing this afternoon, strong cold
advection in the wake of the front will drop air temperatures
sharply below freezing around 00Z tonight. This will make any water
on the roads that melted this afternoon freeze on untreated
surfaces, which will make travel locally hazardous. Then, with cold
air over a still wide-open Lake Superior (ice coverage pretty much
only over Thunder Bay and adjacent Canadian bays), lake effect snow
invigorates out of the north to northwest, with CAMs showing a
consistent multiband setup blanketing most of the Lake Superior
shores and penetrating as far inland as eastern Gogebic County,
northern Iron County, and Delta County. While the snow accumulations
only reach Winter Weather Advisory in the rural north half of Delta
County, significant parameters exist in support of snow squalls, so
travel along US-41 may become hazardous overnight tonight even in
locations outside of the Advisory. Despite snow totals through
Wednesday only exceeding Winter Storm Warning threshold in rural
Baraga and Marquette Counties north of US-41, impacts will be
significant across the UP as saturated DGZ depths overnight of
up to 7 kft and inversion heights in excess of 5 kft will lead
to snow falling at 0.5-1 inch per hour along with wind gusts in
excess of 40 mph (especially along the low-friction shores of
Lake Superior), driving visibility to below a half mile in over
half of the HREF suite over a wide expanse of the UP through
Wednesday morning. The combination of blowing and drifting snow
and the flash freeze will make for some challenging road
conditions well into Wednesday morning.
While soundings do show dry air aloft and slightly descending
inversion heights to 3-4 kft, lake effect snow will remain in the
forecast in the north wind belts through Wednesday. Expecting an
extra 1-2" of fluffy snow each 6 hour period especially fir the
north-central UP counties through the PM hours of Wednesday into
Wednesday night. Ridging finally dampens the lake effect potential
by 12Z Thursday, though relief is brief as the next clipper low
approaches Thursday evening. Euro ensembles highlight the highest
potential for advisory-level snowfall (3+ inches) over the terrain
of Gogebic and Ontonagon counties Friday and Saturday with the rest
of the UP seeing generally less snowfall. By the time this low
pushes out Saturday afternoon, the cool air in the wake of the low
will keep Saturday's highs only in the teens (NBM lows as low as 12
in Ironwood). With another clipper low forecast to pass through the
region later in the weekend, more light-to-moderate lake-enhanced
and lake-effect snow will be followed by another shot of cold air,
with NBM low temperatures widespread in the negatives Monday and
Tuesday mornings. Given the gusty conditions that tend to follow in
the wake of clipper lows, wind chills in the negative double digits
are a possibility to end the weekend and kick off next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1230 AM EST Wed Jan 14 2026
LIFR to low-end MVFR conditions continue through this morning as
lake effect snowfall continues over the north wind snow belts. While
conditions look to improve over IWD the soonest, expect cigs to
remain in low-end MVFR throughout the remainder of the TAF period.
Strong winds from the north will bring BLSN to the terminals at
times, with the strongest winds (and worst BLSN) expected at CMX
this morning; wouldn't be surprised if we reached airport mins at
times at CMX due to the BLSN concerns, even though it's currently
not expected (thinking around a 20% chance or less for this to
occur). Otherwise, conditions look to progressively improve over CMX
and SAW throughout the day after this morning, with the trend
towards MVFR this afternoon and evening.
&&
.MARINE...
Issued at 352 PM EST Tue Jan 13 2026
A shortwave trough moving north to south over Lake Superior tonight
will ramp winds up from westerlies around 20-30 kt this afternoon to
north-northwesterly gales to 35-45 kt, highest north of the Keweenaw
Peninsula. Chances of storm-force gusts are generally 10 percent or
less, though local terrain effects off of the MN Arrowhead and
around Isle Royale locally increase those chances to around 30
percent. Gusts fall below 40 kt over the east and below 30 kt in the
west Wednesday morning and below gales lakewide in the afternoon.
Winds fall below 20 kt lakewide by Thursday morning. With this gale
event, temperatures will sharply fall below freezing tonight,
creating a heavy freezing spray threat. Waves tonight rapidly
increase to 8-16 ft (highest around the tip of the Keweenaw and near
Stannard Rock) before peaking at around 18 ft in east-central Lake
Superior Wednesday morning. Waves then gradually fall throughout the
day Wednesday before falling below 4 ft lakewide Thursday morning.
A pair of weak clipper lows is then forecast to move near or over
the lake, first between late Thursday night and early Saturday
morning and then again between Sunday afternoon and Monday morning.
Ahead of the first low, southwesterly wind gusts of 25-30 kt are
expected Thursday evening with chances of gales 15-30 percent
(highest around Isle Royale) and moderate freezing spray. Winds
briefly fall near and below 20 kt Friday morning before the
northwesterlies in the wake of the low ramp up to 30 kt (with a 30
percent chance of a few gale force gusts). Northwesterly gusts will
have a better chance at gales around the Keweenaw Peninsula Sunday
night at around 40 percent. Moderate to heavy freezing spray is
expected Friday evening through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 7 AM EST /6 AM CST/ this morning
for MIZ001>003-009.
Winter Weather Advisory until 1 PM EST this afternoon for
MIZ004>007-085.
Lake Superior...
Gale Warning until 1 PM EST /noon CST/ this afternoon for
LSZ162-240>244-263-264.
Heavy Freezing Spray Warning until 1 PM EST /noon CST/ this
afternoon for LSZ162-240>242-263.
Heavy Freezing Spray Warning until 1 AM EST Thursday for
LSZ243>248-264-265.
Gale Warning until 7 PM EST this evening for LSZ245>251-
265>267.
Heavy Freezing Spray Warning until 1 AM EST Thursday for
LSZ249-250-266.
Heavy Freezing Spray Warning from 4 AM early this morning to 1
AM EST Thursday for LSZ251-267.
Lake Michigan...
Gale Warning from 4 AM early this morning to 10 PM EST this
evening for LMZ221-250.
&&
DISCUSSION...GS
AVIATION...TAP
MARINE...GSHazardous weather outlook, Jan 13, 3:21 PM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
321 PM EST Tue Jan 13 2026
MIZ001>007-009>014-084-085-142030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
321 PM EST Tue Jan 13 2026 /221 PM CST Tue Jan 13 2026/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Tonight
A cold front brings a mix of rain and snow followed by moderate to
heavy lake effect snow showers and gusty northerly winds.
Temperatures sharply dropping below freezing will cause water on
untreated roads to freeze and blowing snowfall reducing visibility
will combine to make hazardous travel conditions tonight. See the
Winter Weather Advisories for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy lake effect snow and strong northerly winds will create
hazardous travel conditions during the Wednesday morning commute.
See the latest Winter Weather Advisories for more information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-142030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
321 PM EST Tue Jan 13 2026 /221 PM CST Tue Jan 13 2026/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Northerly gales of 35 to 45 kt are expected this evening and
overnight, along with heavy freezing spray. There is a 10 to 30
percent chance for storm force winds of greater than 48 kt over
central Lake Superior late tonight. See the latest Marine Weather
Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northerly gales 35 to 45 kt and heavy freezing spray continue
through Wednesday. See the latest Marine Weather Message for
additional details.
Chances of gales are around 15 to 30 percent ahead of and in the
wake of clipper low pressure systems Thursday through Sunday.
Moderate to heavy freezing spray is possible, especially this
weekend. See the Open Lake Forecast for Lake Superior for more
information.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-142030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
321 PM EST Tue Jan 13 2026
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Northerly gales to 35 kts are expected to develop tonight. See
the latest Marine Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northerly gales to 35 kts are expected to continue through
Wednesday. See the latest Marine Weather Message for additional
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
GS
Winter Weather, Keweenaw
- When
- January 14, 3:18 AM EST to 7:46 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Houghton County Airport (KCMX) reported visibility of 1/4 mile for over 3 hours as heavy lake effect snow moved through the Keweenaw resulting in near-blizzard conditions. Winds gusted as high as 49 mph. Key Impacts: Transportation delays.
Winter Weather, Northern Houghton
- When
- January 14, 3:18 AM EST to 7:46 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Houghton County Airport (KCMX) reported visibility of 1/4 mile for over 3 hours as heavy lake effect snow moved through the Keweenaw resulting in near-blizzard conditions. Winds gusted as high as 49 mph. Key Impacts: Transportation delays.
Blizzard, Alger
- When
- January 14, 7:47 AM EST to 12:46 PM EST
- Where
- Alger forecast zone
- Reported by
- ASOS
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Visibility down to 1/4 mile at Sawyer Regional Airport (KSAW). Munising ASOS KP53 reported frequent gusts over 40 mph and as high as 50 mph. Winds were highest near the lakeshore. Munising delayed the start of school by 3 hours. Key Impacts: Transportation delays.
Blizzard, Marquette
- When
- January 14, 7:47 AM EST to 12:46 PM EST
- Where
- Marquette forecast zone
- Reported by
- ASOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Visibility down to 1/4 mile at Sawyer Regional Airport ASOS (KSAW) but wind gusts were not reporting. Munising ASOS KP53 reported frequent gusts over 40 mph and as high as 50 mph. Winds were highest over the northern half of Marquette County with the Harvey MDOT reporting frequent gusts over 50 mph and as high as 61 mph. There were many closures including the larger school districts and Northern Michigan University. Forsyth Police Dept reported near zero visibility at M553 and M94 and the township issued a statement to not travel. Key Impacts: Transportation delays.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Illinois, January 14, 202661 kt wind · 20 events
- Strong Wind in Illinois, January 14, 2026$16,000 · 7 events
- Winter Weather in Ohio, January 14 to 15, 202615 events
- Winter Weather in Wisconsin, January 14, 202614 events
- Winter Weather in Indiana, January 14, 202611 events
- Winter Storm in New York, January 14 to 16, 202610 events
- Winter Weather in West Virginia, January 14 to 15, 202610 events
- Lake-Effect Snow in Indiana, January 14 to 15, 20269 events
- Winter Weather in Ohio, January 14, 20268 events
- High Wind and Winter Weather in Indiana, January 14, 202650 kt wind · 6 events
- Winter Storm and Winter Weather in New York, January 14 to 15, 20266 events
- Winter Weather in Vermont, January 14 to 15, 20266 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312079, 1312080, 1312007, 1312073.